Ohio, 2004

Hail and Damaging Wind in Ohio, April 17, 2004

April 17, 2004 · NWS CLE · 25 events in 12 counties and zones

24 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$267,000
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Apr 17, 2:45 PM EST, 1 hour 22 minutes earlier.

Area forecast discussion, Apr 17, 2:45 PM EST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
245 PM EST SAT APR 17 2004

.DISCUSSION...
THIN DEBRIS CLOUDS FROM LAST NIGHTS MCS COVERING MUCH OF FCST AREA
TODAY AND LACK OF LOW/MID LVL MOISTURE SEEMS TO BE INHIBITING
DVPLMNT OF ANY STORMS. LAPS SOUNDINGS REMAIN DRY. WL HAVE TO WATCH
NW PA AS WHAT REMAINS OF ELEVATED INSTABILITY MAX MOVES ACRS THAT
AREA THIS AFTRN BUT WL LIKELY BE JUST A FEW SHOWERS. CDFNT HAS
STARTED TO MOVE AGAIN OVR LWR MI AFTER BEING STALLED MUCH OF TODAY
AFTER INITIAL PUSH FROM STORMS LAST NIGHT. MODELS TRY TO PUSH FNT
SOUTH OF LAKE ERIE AND I THINK IT COULD MAKE IT AFTER WEAK SFC LOW
MOVES EASTWARD ACRS LWR LAKES EARLY TNGT. IF IT DOES MAKE IT IT WILL
RETREAT BACK NORTH QUICKLY BY MORN. FNT SO SHALLOW AND WITH COLD
LAKE STABILIZING INFLUENCE DO NOT BELIEVE IT IS ENUF OF A TRIGGER BY
ITSELF. ATMOSPHERE DESTABILIZED OVR N INDIANA NR FNT WITH LI -7 AND
CAPE NR 2000. SHOWERS/STORMS COULD POP THERE AND PUSH INTO NW OH
LATE AFTRN/EARLY EVENING. IF THEY DVLP THEY WL LIKELY DIMINISH AS
THEY RUN INTO DRIER AIR OVR E OH/NW PA. WL USE CHC POP FOR
SHOWER/STORMS EARLY TNGT NW OH AND NW PA. COMPLEX OF STORMS MAY GET
GOING OVER UPR MIDWEST AGAIN TNGT AND COULD TRY TO CLIP EXTREME N
COUNTIES EARLY SUN MORN BUT I AM GOING TO BET THEY STAY NORTH OF THE
AREA AND WL CONT WITH SUMMER FCST FOR SUNDAY WITH MAX TEMPS AROUND
80. BREEZY SUNDAY AND MONDAY WITH WARM TEMPS AND GOOD MIXING. NEXT
WAVE AND CDFNT FOR LATER MONDAY/MONDAY NIGHT. SEEMS SO DRY TO THE
WEST I THINK THERE IS LESS CHANCE OF MUCH ACTIVITY SUN NGT AND WL
USE CHC POPS MON/MON NGT UNTIL FROPA.

IN THE EXTENDED PORTION OF FCST...WL TRY TO FIND A DAY WHEN WE CAN
LEAVE SHOWERS OUT OF FCST AS A SERIES OF WAVES IN SW FLOW MOVE ACRS
AREA. GFS SEEMS TOO FAST WITH TYPICAL FEEDBACK ISSUES ON FIRST WAVE
TUESDAY BUT WILL BRING BACK SHOWERS/STORMS TUE NGT AND WED. THURSDAY
WILL BE THE ONLY DAY TO KEEP DRY AT THIS POINT. GFS STILL HAS CLOSED
LOW EVOLVING LATER IN THE WEEK AND ECMWF SEEMS TOO DEEP/SLOW WITH
WED/THUR SYSTEM. NCEP IN FAVOR OF FASTER PROGRESSION WITH SYSTEM(S)
LATER IN THE WEEK AND WL BRING SHOWERS/STORMS BACK FRI INTO SAT.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.

&&

KOSARIK
Hazardous weather outlook, Apr 17, 4:45 AM EST, 11 hours 22 minutes before
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-010000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
545 AM EDT SAT APR 17 2004

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-171144-
ASHLAND OH-ASHTABULA INLAND OH-ASHTABULA LAKESHORE OH-CRAWFORD PA-
CRAWFORD OH-CUYAHOGA OH-ERIE OH-GEAUGA OH-HANCOCK OH-HOLMES OH-
HURON OH-KNOX OH-LAKE OH-LORAIN OH-LUCAS OH-MAHONING OH-MARION OH-
MEDINA OH-MORROW OH-NORTHERN ERIE PA-OTTAWA OH-PORTAGE OH-
RICHLAND OH-SANDUSKY OH-SENECA OH-SOUTHERN ERIE PA-STARK OH-
SUMMIT OH-TRUMBULL OH-WAYNE OH-WOOD OH-WYANDOT OH-
INCLUDING THE CITIES OF...AKRON...ASHLAND...ASHTABULA...
BOWLING GREEN...BUCYRUS...CANTON...CHARDON...CLEVELAND...ELYRIA...
ERIE...FINDLAY...FOSTORIA...FREMONT...JEFFERSON...LORAIN...
MANSFIELD...MARION...MEADVILLE...MEDINA...MILLERSBURG...
MOUNT GILEAD...MOUNT VERNON...NORWALK...PAINESVILLE...PORT CLINTON...
RAVENNA...SANDUSKY...TIFFIN...TOLEDO...UPPER SANDUSKY...WARREN...
WOOSTER AND YOUNGSTOWN
545 AM EDT SAT APR 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF OHIO AND NORTHWEST
PENNSYLVANIA.

.DAY ONE...

AN UPPER LEVEL DISTURBANCE WILL MOVE EAST ACROSS THE AREA TODAY AND
THERE IS A CHANCE FOR THUNDERSTORMS ACROSS THE REGION.  THERE IS A
POSSIBILITY THAT SOME OF THE THUNDERSTORMS MAY BECOME SEVERE.

THE STORMS COULD POSSIBLY PRODUCE LARGE DAMAGING HAIL AND DAMAGING
WIND GUSTS.

.DAYS TWO THROUGH SEVEN...

MORE THUNDERSTORMS ARE EXPECTED ON MONDAY AS A COLD FRONT MOVES EAST
ACROSS THE AREA.  THERE IS THE POSSIBILITY THAT SOME OF THESE STORMS
MAY BECOME SEVERE.

OTHERWISE...HAZARDOUS WEATHER IS NOT ANTICIPATED AFTER MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND EARLY THIS EVENING.

LOMBARDY

The radar

The Cleveland radar (KCLE), 90 km away, was scanning. The volume nearest the first event began at 21:04 UTC.

Open the radar archive at this moment

Event by event

24 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Sandusky

When
April 17, 4:07 PM EST
Where
Sandusky County, Vickery
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.383, -82.933

Penny size hail was observed one mile south of Vickery.

Hail, Seneca

When
April 17, 4:37 PM EST
Where
Seneca County, Old Ft
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.233, -83.150

Penny size hail was observed.

Hail, Erie

When
April 17, 4:40 PM EST
Where
Erie County, Milan
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
41.300, -82.617

Penny size hail was observed.

Hail, Summit

When
April 17, 4:49 PM EST to 4:51 PM EST
Where
Summit County, Cuyahoga Falls
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.133, -81.483

Quarter size hail was observed.

Hail, Seneca

When
April 17, 4:50 PM EST
Where
Seneca County, Tiffin
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.100, -83.167

Penny size hail was observed two miles north of Tiffin.

Hail, Summit

When
April 17, 4:54 PM EST
Where
Summit County, Munroe Falls
Measured
1 in hail
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
41.133, -81.433

Quarter size hail was observed.

Hail, Huron

When
April 17, 4:57 PM EST to 6:02 PM EST
Where
Huron County, Monroeville
Measured
1 in hail
Property damage
$75,000
Reported by
TRAINED SPOTTER
Coordinates
41.250, -82.700

Penny to quarter size hail was observed six miles west of Monroeville in Bellvue. Hail completely covered the ground at some locations on the east side of town. Many cars were damaged in this area.

Hail, Erie

When
April 17, 5:00 PM EST to 6:00 PM EST
Where
Erie County, Castalia
Measured
1 in hail
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
41.400, -82.817

Quarter size hail was observed.

Hail, Seneca

When
April 17, 5:22 PM EST
Where
Seneca County, Tiffin
Measured
1 in hail
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
41.100, -83.167

Quarter size hail was observed five miles north of Tiffin.

Hail, Portage

When
April 17, 5:56 PM EST to 6:11 PM EST
Where
Portage County, Ravenna
Measured
1.75 in hail
Property damage
$150,000
Reported by
TRAINED SPOTTER
Coordinates
41.167, -81.233

Hail from nickel to golf ball size was observed in the Ravenna area for several minutes. Many automobiles and homes sustained minor damage.

Hail, Huron

When
April 17, 6:20 PM EST
Where
Huron County, Greenwich
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
41.033, -82.517

Penny size hail was observed.

Hail, Seneca

When
April 17, 6:25 PM EST
Where
Seneca County, Attica
Measured
1 in hail
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
41.067, -82.883

Quarter size hail was observed.

Hail, Ashland

When
April 17, 6:35 PM EST
Where
Ashland County, Polk
Measured
1 in hail
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
40.950, -82.217

Quarter size hail was observed.

Hail, Ashland

When
April 17, 6:37 PM EST
Where
Ashland County, Savannah
Measured
1 in hail
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
40.967, -82.350

Quarter size hail was observed near Savannah.

Hail, Ashland

When
April 17, 6:55 PM EST
Where
Ashland County, Ashland
Measured
1 in hail
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
40.867, -82.300

Quarter size hail was observed about two miles northeast of Ashland.

Hail, Stark

When
April 17, 7:00 PM EST to 7:10 PM EST
Where
Stark County, Alliance
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.917, -81.100

Penny size hail was observed three miles south of Alliance.

Hail, Wayne

When
April 17, 7:15 PM EST
Where
Wayne County, Shreve
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.683, -82.017

Penny size hail was observed.

Hail, Stark

When
April 17, 7:21 PM EST
Where
Stark County, Robertsville
Measured
1 in hail
Property damage
$2,000
Reported by
AMATEUR RADIO
Coordinates
40.767, -81.200

Quarter size hail was observed southeast of Robertsville near Minerva.

Hail, Crawford

When
April 17, 7:25 PM EST
Where
Crawford County, Galion
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.733, -82.783

Nickel size hail was observed.

Hail, Richland

When
April 17, 7:30 PM EST
Where
Richland County, Mansfield
Measured
1.25 in hail
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
40.767, -82.517

Half dollar size hail was observed seven miles east of Mansfield.

Thunderstorm Wind, Richland

When
April 17, 7:30 PM EST
Where
Richland County, Mansfield
Measured
50 kt (58 mph) estimated gust
Property damage
$12,000
Reported by
TRAINED SPOTTER
Coordinates
40.767, -82.517

Thunderstorm winds downed several trees and a utility pole.

Hail, Ashland

When
April 17, 7:35 PM EST
Where
Ashland County, Hayesville
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
40.767, -82.250

Penny size hail was observed.

Hail, Ashland

When
April 17, 7:38 PM EST
Where
Ashland County, Perrysville
Measured
1 in hail
Property damage
$3,000
Reported by
TRAINED SPOTTER
Coordinates
40.650, -82.300

Penny to quarter size hail was observed.

Hail, Ashland

When
April 17, 8:00 PM EST
Where
Ashland County, Loudonville
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.633, -82.233

Penny size hail was observed.

Hail, Holmes

When
April 17, 8:24 PM EST
Where
Holmes County, Nashville
Measured
1 in hail
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
40.600, -82.117

Quarter size hail was observed one mile west of Nashville.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2004Every state in 2004This day in weather historyWarnings in Ohio, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5388962, 5388963, 5391544, 5388964, 5391534, 5388965, 5391533, 5391543, 5391535, 5391529, 5391599, 5391530, 5391536, 5391531, 5391532, 5391542, 5391545, 5391547, 5391538, 5391539, 5391540, 5391598, 5391537, 5391546, 5391541.